Thunderstorm Wind, Orange
- When
- July 16, 4:26 PM EST
- Where
- Orange County, 0.72 mi S of Unionville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.260, -77.969
A tree was reported down in the Unionville area.
An unstable atmosphere led to a couple severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An unstable atmosphere led to a couple severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 2:00 PM EST, 2 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Mon Jul 16 2018
.SYNOPSIS...
High pressure will remain over the Atlantic through tonight. A
cold front will approach the area Tuesday before passing through
Tuesday night. High pressure will return for Wednesday and
Thursday before moving offshore Friday. Low pressure may impact
the area during the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Scattered showers and thunderstorms developed near/just after
noon across central Virginia, mainly along the ridge lines.
Forcing mechanisms have been instability coupled with terrain
circulations. As advertised by recent guidance runs, additional
showers have billowed metro Baltimore since 2pm. There is
virtually no shear, so these showers/thunderstorms have been
developing quickly and collapsing almost as quick. There is a
subtle drift which would preclude hydro issues, however that
could be offset by repeated storms.
Temperatures aloft will be warming slightly late this
afternoon/early this evening, which would help mitigate
thunderstorms feeding off instability and becoming more
widespread.
Showers and thunderstorms will decrease in coverage this evening
and overnight, as winds favor a southwesterly trajectory at 5
to 10 mph. This will maintain muggy conditions overnight, and
lows will range in the 70s area wide, with upper 70s likely
along and east of the I- 95 corridor.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Surface cold front/upper trough axis will be approaching the
mountains Tuesday morning, and crossing the area during the day.
Most guidance solutions suggest that the front will be hear the
I-95 corridor by 00Z, suggesting that the afternoon hours will
be the most active. Sufficient instability will be able to
stream north ahead of the front. However, the slightly earlier
timing and better forcing north of the area should preclude
numerous/damaging wind gusts. Nonetheless, enough low level
convergence/lift present for likely PoPs beginning late morning.
Believe that the forcing mechanisms, and thus thunderstorms,
will be pushing east of the Bay Tuesday evening. Have refined
the timing forecast for storms, which now features dry weather
after midnight. Lower dewpoints will be advecting southeast
overnight, and this will continue through Wednesday as high
pressure builds from the Great Lakes. Wednesday's highs will be
upper 70s-mid 80s, with dewpoints around 60F.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will move overhead on Thursday, before progressing off
the Atlantic Seaboard on Friday. This will result in two days of dry
weather and well below normal humidity levels. Dewpoints will run in
the 50s on Thursday, and low-mid 60s on Friday. Temperatures should
be near to slightly below normal for this time of year, with highs
in the mid-upper 80s.
By the weekend, a potent upper-level low is expected to approach
from the Great Lakes. Model guidance differs fairly substantially on
the evolution of the smaller scale details associated with this
feature, but pretty much all guidance has this system impacting our
area. It appears as though showers and thunderstorms are a good bet
both days this weekend, with Sunday likely having the higher areal
coverage and intensity of storms.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms developing across Virginia
as well as invof BWI. Am carrying VCTS for most terminals
(except for DCA) to account for this threat. Any flight
restriction should be limited/brief. Coverage should decline
by sunset. Believe there will be enough residual cloud cover to
preclude fog development tonight.
Showers/thunderstorms will be more numerous Tuesday, possibly
beginning as soon as late morning...especially for MRB, and then
gradually cross the terminals. The back edge should push east
late afternoon...perhaps early evening for DCA/BWI/MTN. While it
won't be raining the whole time (probably less than 50% for the
time), flight restrictions as well as gusty winds possible
within any storm. Have opted not to include many restrictive
details in the TAF at this time due to confidence uncertainties
in specifics.
VFR conditions are expected Wednesday through Friday with high
pressure in control. Conditions may deteriorate to sub-VFR this
weekend as a system approaches from the Great Lakes. Thunderstorms
will be possible both Saturday and Sunday afternoon.
&&
.MARINE...
Southerly flow will increase this evening and overnight. Thus
have kept Small Craft Advisory for the mid Bay/lower Potomac.
A cold front will approach and cross the waters Tuesday
afternoon, with showers and thunderstorms expected to impact
the waters. Some storms could be strong, producing gusty winds
and the need for Special Marine Warnings. May also have a south
surge ahead of the front, but mixing remains questionable. Have
opted to keep winds below Small Craft thresholds. Similarly,
winds turn northwest behind the front. Have better confidence in
reaching 20 kt gusts Wednesday, so no Small Craft Advisory at
this time.
A couple of days of high pressure Thursday through Friday would
support light(er) winds. Low end SCA winds may be possible on
Saturday and Sunday as a system approaches from the Great Lakes.
Thunderstorms will also be possible both Saturday and Sunday.
&&
.TIDES/COASTAL FLOODING...
Water levels remain about one-half to three-quarters of a foot
above astronomical normals. Slightly elevated water will
continue for the next several cycles. However, do not believe
that tides will exceed Caution Stage.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 AM EDT Tuesday for ANZ532>534-537-
540-541-543.
&&
SYNOPSIS...BKF/HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
TIDES/COASTAL FLOODING...HTSHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 337 PM EDT Mon Jul 16 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171945- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 337 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms capable of producing gusty winds are possible over the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is an isolated threat for flash flooding and locally damaging wind gusts from thunderstorms Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed Tuesday afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-171945- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 337 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is an isolated threat for flash flooding and locally damaging wind gusts from thunderstorms Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed Tuesday afternoon and evening.
The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was reported down in the Unionville area.
Two reports of trees were down in the Mine Run/Locust Grove section of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768129, 768131.